Utah, 2009Flash Flood and Hail in Utah, September 14, 2009
September 14, 2009 · NWS SLC · 16 events in 7 counties and zones
Scattered thunderstorms formed over Utah on September 14th, with many of them being severe. Strong thunderstorm winds were the primary threat associated with these storms, but severe hail and flash flooding were also observed.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $25,000
- Crop damage
- None recorded
- Events
- 16
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Scattered thunderstorms formed over Utah on September 14th, with many of them being severe. Strong thunderstorm winds were the primary threat associated with these storms, but severe hail and flash flooding were also observed.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Salt Lake City, UT wrote its last area forecast discussion before the first event at Sep 14, 8:47 AM MST, 28 minutes earlier.
Area forecast discussion, Sep 14, 8:47 AM MST, 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
947 AM MDT MON SEP 14 2009
.SYNOPSIS...A PACIFIC LOW PRESSURE SYSTEM WILL MOVE INTO THE
GREAT BASIN TODAY...AND LINGER THROUGH MID-WEEK. A DRIER AIRMASS
IS EXPECTED TO RETURN FOR THE LATTER PORTION OF THE WEEK INTO THE
UPCOMING WEEKEND.
&&
.DISCUSSION...THE DESERT SOUTHWEST IS ALREADY SEEING ORGANIZED
THUNDERSTORM DEVELOPMENT THIS MORNING ACROSS PORTIONS OF MILLARD
AND BEAVER COUNTIES...AND JUST NOW OVER WESTERN TOOELE COUNTY.
UPDATED EARLIER TO INCREASE POPS TO SCATTERED COVERAGE ACROSS
WESTERN UTAH AS NEGATIVELY TILTED TROUGH BEGINS TO INTERACT WITH
DEEP MOISTURE IN PLACE. GOOD UPPER DIFFLUENT FLOW COUPLED WITH THE
LEFT EXIT REGION OF A 60 TO 70 KNOT JET IS PROVIDING DEEP LIFT AND
OVER 30 KNOTS EFFECTIVE SHEAR ACROSS THAT REGION.
ADDITIONALLY...OUTSIDE OF THE CONVECTION SKIES REMAIN MOSTLY CLEAR
AND WILL ALLOW FOR STOUT SOLAR SUPPORT AIDING IN STRONG TO
ISOLATED SEVERE CONVECTIVE DEVELOPMENT ACROSS THAT REGION.
ZONE OF DEEPEST LIFT IS EXPECTED TO SPREAD NORTH AND EAST OVER
CENTRAL AND NORTHERN UTAH BY EARLY AFTERNOON. EXPECT CLOUD COVER
TO INCREASE RAPIDLY ACROSS THE STATE...SO LOSS OF SOLAR INFLUENCE
MAY DIMINISH SEVERE POTENTIAL...BUT AREAL EXTENT OF SHOWERS AND
STORMS IS EXPECTED TO INCREASE. WILL BE MONITORING FLASH FLOOD
PRONE TERRAIN CLOSELY THROUGH THE DAY AS PWATS OF .75 TO 1 INCH
WILL SUPPORT LOCALLY HEAVY RAINERS. ADDITIONALLY...DYNAMIC
INFLUENCE OF TROUGH AS IT SLOWS AND CLOSES OFF MAY PRODUCE
TRAINING ACTIVITY OVER NORTHCENTRAL THROUGH SOUTHERN UTAH.
UPDATED TO BUMP UP POPS ACROSS THE WEST. PREVIOUS DISCUSSION FOLLOWS...
UPPER LOW TO SLOWLY TREK EASTWARD TONIGHT THROUGH TUESDAY
MORNING...AND THUS ANTICIPATE SHOWER/THUNDERSTORM ACTIVITY TO
PERSIST THROUGHOUT MUCH OF THE OVERNIGHT HOURS. WITH UPPER LOW
OVERHEAD TUESDAY ANTICIPATE ANOTHER DAY OF FAIRLY WIDESPREAD
SHOWER/THUNDERSTORM COVERAGE ACROSS MUCH OF THE AREA.
00Z MODELS ARE SUGGESTING THIS UPPER LOW WILL SLOWLY MIGRATE
SOUTHWARD OUT OF UT AND INTO AZ/NM DURING THE WED/THURS TIMEFRAME.
AS SUCH HAVE GONE WITH A DIMINISHING TREND IN POPS FROM NORTH TO
SOUTH DURING THIS TIME. IN THE WAKE OF THIS WAVE A GENERALLY DRY
WESTERLY FLOW LOOKS TO SET UP FOR LATE IN THE WEEK THROUGH MUCH OF
THE UPCOMING WEEKEND. A MID LEVEL RIDGE LOOKS TO BECOME
ESTABLISHED ALONG THE WEST COAST BY EARLY NEXT WEEK ALLOWING FOR A
DRY NORTHWEST FLOW ACROSS THE REGION.
&&
.AVIATION...VFR CONDITIONS ARE EXPECTED TODAY AT THE SLC TERMINAL.
WINDS SHOULD BE SOUTHERLY THROUGHOUT THE DAY...BECOMING GUSTY THIS
MORNING. SHOWERS AND THUNDERSTORMS WILL LIKELY IMPACT THE TERMINAL
THIS AFTERNOON AFTER 19Z...AND THESE COULD RESULT IN OCCASIONAL
ERRATIC WINDS...HAIL AND BRIEF HEAVY RAIN.
&&
.FIRE WEATHER...NOT FOUND IN SLCAFDSLC.
&&
.SLC WATCHES/WARNINGS/ADVISORIES...
UT...NONE.
WY...NONE.
&&
PUBLIC...MERRILL
AVIATION...STRUTHWOLF
FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)
Hazardous weather outlook, Sep 14, 3:34 AM MST, 5 hours 41 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
434 AM MDT MON SEP 14 2009
UTZ001>016-019>021-517-518-WYZ021-151200-
CACHE VALLEY/UTAH PORTION-NORTHERN WASATCH FRONT-
SALT LAKE AND TOOELE VALLEYS-SOUTHERN WASATCH FRONT-
GREAT SALT LAKE DESERT AND MOUNTAINS-WASATCH MOUNTAIN VALLEYS-
WASATCH MOUNTAINS I-80 NORTH-WASATCH MOUNTAINS SOUTH OF I-80-
WESTERN UINTA MOUNTAINS-WASATCH PLATEAU/BOOK CLIFFS-
WESTERN UINTA BASIN-CASTLE COUNTRY-SAN RAFAEL SWELL-
SANPETE/SEVIER VALLEYS-WEST CENTRAL UTAH-SOUTHWEST UTAH-
UTAHS DIXIE AND ZION NATIONAL PARK-SOUTH CENTRAL UTAH-
GLEN CANYON RECREATION AREA/LAKE POWELL-CENTRAL MOUNTAINS-
SOUTHERN MOUNTAINS-SOUTHWEST WYOMING-
434 AM MDT MON SEP 14 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN TWO THIRDS OF
UTAH AND SOUTHWEST WYOMING.
.DAY ONE...TODAY AND TONIGHT
NUMEROUS SHOWERS AND THUNDERSTORMS ARE EXPECTED ACROSS THE
OUTLOOK AREA THIS AFTERNOON AND EVENING AS A PACIFIC STORM SYSTEM
MOVES INTO THE GREAT BASIN. A FEW OF THESE STORMS MAY BECOME
STRONG TO SEVERE...WITH HAIL AND STRONG WINDS POSSIBLE. THE
POTENTIAL ALSO EXISTS FOR LOCALLY HEAVY RAINFALL WITH THESE
STORMS...WHICH MAY ALLOW FOR LOCALIZED FLASH FLOODING ACROSS
FLOOD PRONE AREAS OF SOUTHERN UTAH.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
THIS STORM SYSTEM WILL LINGER ACROSS THE REGION TUESDAY THROUGH
WEDNESDAY...ALLOWING FOR ADDITIONAL SHOWERS AND THUNDERSTORMS EACH
DAY. A DRIER AIRMASS IS EXPECTED TO RETURN TO THE REGION DURING
THE LATER PORTION OF THE WORK WEEK.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)
In the hours before
Special weather statement, Sep 14, 8:05 AM MST, 1 hour 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
905 AM MDT MON SEP 14 2009
UTZ015-016-141545-
SOUTHWEST UTAH UT-WEST CENTRAL UTAH UT-
905 AM MDT MON SEP 14 2009
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN MILLARD AND NORTHERN
BEAVER COUNTIES UNTIL 945 AM MDT...
AT 900 AM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 29 MILES WEST OF MILFORD...MOVING NORTHEAST AT 30
MPH.
PENNY TO NICKEL SIZE HAIL AND WIND GUSTS OF 40 TO 55 MPH ARE EXPECTED
WITH THIS STORM. THIS STRONG STORM IS CURRENTLY 5 MILES SOUTH OF
HIGHWAY 21 IN THE VICINITY OF WAH WAH PASS. TRAVELERS ALONG HIGHWAY
21 SHOULD PREPARE FOR HEAVY RAINFALL CAPABLE OF PONDING ON THE
ROADWAY AS WELL AS GUSTY CROSS WINDS AND SMALL HAIL.
* LOCATIONS IMPACTED INCLUDE...
RURAL NORTHERN BEAVER COUNTY...
RURAL SOUTHWESTERN MILLARD COUNTY...
RURAL SOUTHERN MILLARD COUNTY...
IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.
LAT...LON 3898 11348 3873 11301 3837 11349 3845 11370
TIME...MOT...LOC 1503Z 207DEG 27KT 3850 11354
MERRILL
Special weather statement, Sep 14, 8:59 AM MST, 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
959 AM MDT MON SEP 14 2009
UTZ005-141630-
GREAT SALT LAKE DESERT AND MOUNTAINS UT-
959 AM MDT MON SEP 14 2009
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN TOOELE COUNTY UNTIL
1030 AM MDT...
AT 1000 AM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 7 MILES SOUTHEAST OF WENDOVER...MOVING NORTH AT
30 MPH.
PENNY TO NICKEL SIZE HAIL AND WIND GUSTS OF 40 TO 55 MPH ARE
EXPECTED WITH THIS STORM. THIS STORM WILL PASS INTERSTATE 80 AND IS
EXPECTED TO CREATE GUSTY SOUTHERLY CROSSWINDS OF 40 TO 55MPH FROM
KNOLLS WEST TO THE UTAH NEVADA STATELINE. TRAVELERS ALONG INTERSTATE
80 IN WESTERN TOOELE COUNTY SHOULD TAKE EXTRA PRECAUTIONS WITH THIS
DANGEROUS STORM.
* LOCATIONS IMPACTED INCLUDE...
WENDOVER...
IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.
LAT...LON 4069 11404 4093 11406 4097 11405 4098 11348
4060 11352 4060 11405 4068 11406
TIME...MOT...LOC 1559Z 178DEG 25KT 4069 11390
MERRILLEvent by event
13 thunderstorm wind, 2 hail, 1 flash flood. Local standard time, as filed.
Thunderstorm Wind, Tooele
- When
- September 14, 9:15 AM MST
- Where
- Tooele County, 0.87 mi NE of Wendover Af Aux Arpt
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- AWOS
- Coordinates
- 40.740, -114.020
A 60 mph wind gust was recorded at the Wendover AWOS.
Thunderstorm Wind, Tooele
- When
- September 14, 11:15 AM MST
- Where
- Tooele County, 1.74 mi SE of Dugway
- Measured
- 51 kt (59 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 40.230, -112.730
The English Village sensor in the Dugway Proving Ground mesonet recorded a maximum wind gust of 59 mph.
Thunderstorm Wind, Tooele
- When
- September 14, 11:45 AM MST
- Where
- Tooele County, 2.22 mi WNW of Pehrson Station
- Measured
- 56 kt (64 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 40.130, -112.390
The Vernon Hill sensor recorded a wind gust of 64 mph.
Thunderstorm Wind, Tooele
- When
- September 14, 12:15 PM MST
- Where
- Tooele County, 3.22 mi WSW of Burmester
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Department of Highways
- Coordinates
- 40.670, -112.510
A semitrailer was blown over at mile marker 85 on I-80.
Thunderstorm Wind, Tooele
- When
- September 14, 12:15 PM MST
- Where
- Tooele County, 2.09 mi E of Delle
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Department of Highways
- Coordinates
- 40.770, -112.740
A semitrailer was blown over at mile marker 72 on I-80.
Thunderstorm Wind, Weber
- When
- September 14, 1:15 PM MST
- Where
- Weber County, 2.94 mi NE of Uintah
- Measured
- 60 kt (69 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 41.200, -111.880
A wind gust of 69 mph was recorded at the Ogden Peak sensor.
Thunderstorm Wind, Davis
- When
- September 14, 1:30 PM MST
- Where
- Davis County, 0.52 mi E of Laytona
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Broadcast Media
- Coordinates
- 41.080, -111.960
A local television station reported that several trees were blown down near Layton.
Thunderstorm Wind, Tooele
- When
- September 14, 1:40 PM MST
- Where
- Tooele County, 17.97 mi S of (Dpg)michael Aaf Dug
- Measured
- 53 kt (61 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 39.920, -112.940
The Simpson Springs sensor in the Dugway Proving Ground mesonet recorded a maximum wind gust of 61 mph.
Thunderstorm Wind, Tooele
- When
- September 14, 1:40 PM MST to 2:00 PM MST
- Where
- Tooele County, 4.28 mi SSW of (Dpg)michael Aaf Dug
- Measured
- 67 kt (77 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 40.120, -112.950
The Camel Back Mountain sensor in the Dugway Proving Ground mesonet recorded a maximum wind gust of 77 mph.
Thunderstorm Wind, Tooele
- When
- September 14, 1:50 PM MST
- Where
- Tooele County, 9.41 mi WNW of (Dpg)michael Aaf Dug
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 40.240, -113.090
The Playa Station sensor in the Dugway Proving Ground mesonet recorded a maximum wind gust of 60 mph.
Thunderstorm Wind, Sevier
- When
- September 14, 2:00 PM MST
- Where
- Sevier County, 29.15 mi ESE of Salina
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 38.760, -111.380
The Fremont Junction sensor recorded a wind gust of 60 mph.
Thunderstorm Wind, Tooele
- When
- September 14, 2:05 PM MST to 2:10 PM MST
- Where
- Tooele County, 13.64 mi NNW of (Dpg)michael Aaf Dug
- Measured
- 57 kt (66 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 40.370, -113.000
A maximum wind gust of 66 mph was recorded at the Upper Cedar Mountain sensor in the Dugway Proving Ground mesonet.
Thunderstorm Wind, Tooele
- When
- September 14, 2:55 PM MST
- Where
- Tooele County, 3.8 mi NNW of Dugway
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- RAWS
- Coordinates
- 40.300, -112.780
The Cedar Mountain RAWS recorded a maximum wind gust of 60 mph.
Hail, Emery
- When
- September 14, 3:20 PM MST
- Where
- Emery County, 0.53 mi E of Huntington
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 39.330, -110.960
A trained spotter reported one inch hail near Huntington, Utah.
Flash Flood, Kane
- When
- September 14, 3:45 PM MST to 5:00 PM MST
- Where
- Kane County, 5.18 mi SW of Adairville to 3.25 mi WSW of Glen Cnyn Bsn Arpt
- Cause
- Heavy Rain
- Reported by
- Official NWS Observations
- Coordinates
- 37.070, -111.990
The gage on the Paria River at US Highway 89 went from 3 cfs to 4419 cfs in 15 minutes. The peak flow was one hour later, with a reading of 7328 cfs. Eyewitnesses near the highway bridge indicated that the flood carried large trees and boulders.
Hail, Sanpete
- When
- September 14, 4:05 PM MST
- Where
- Sanpete County, 0.53 mi W of Moroni
- Measured
- 0.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 39.530, -111.590
Hail with a diameter of 0.75 inches was reported near Moroni.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding in Texas, September 14 to 15, 20091 death · $577,000 · 7 events
- Flash Flooding in Arkansas, September 14 to 18, 2009$25,000 · 5 events
- Flash Flooding in Louisiana, September 14 to 15, 2009$1,000 · 6 events
- Damaging Winds in Idaho, September 14, 200956 kt wind · 3 events
- Hail in Colorado, September 14, 20091 in hail · 2 events
- Marine Thunderstorm Wind in Gulf of Mexico, September 14, 20091 event
- Waterspout in Gulf of Mexico, September 14, 20091 event
- Flash Flood in Alabama, September 14, 2009$5,000 · 1 event
- Waterspout in Gulf of Mexico, September 14, 20091 event
- Flash Flood in Mississippi, September 14, 2009$1,000 · 1 event
- High Wind in Arizona, September 14, 200957 kt wind · 1 event
- Flash Flood in Mississippi, September 14, 2009$5,000 · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 197538, 197674, 197673, 197540, 197541, 197678, 197539, 197675, 197676, 197542, 197677, 197546, 197545, 197536, 197679, 197537.